A paper by Dr Douglas B. Johnson, of the Vanderbilt-Ingram Cancer Center in Nashville, Tennessee, et al. was published in The New England Journal of Medicine on the 3rd November 2016. It stated that while immune checkpoint inhibitors have significantly improved clinical outcomes for patients with several tumor types, high-grade, immune-related AEs can occur, especially with the use of combination therapy. The authors reported the cases of two patients with melanoma who developed fatal myocarditis and myositis following treatment with ipilimumab, an anti-CTLA-4 antibody, and nivolumab an anti-PD-1 antibody.
A 65-year-old woman with metastatic melanoma presented to the hospital with atypical chest pain, dyspnea, and fatigue 12 days after she received her first doses of nivolumab (1 mg/kg) and ipilimumab (3 mg/kg). Initial workup revealed myocarditis and myositis with rhabdomyolysis. ECG showed prolongation of the PR interval with normal QRS complexes. There was no indication of ischemia. The patient developed new intraventricular conduction delay and a complete heart block within 24 hours. High-dose glucocorticoids were administered 24 hours after admission, but she died from multisystem organ failure and refractory ventricular tachycardia.
- Both patients had hypertension but no other cardiac risk factors
- Each received ipilimumab and nivolumab in a clinical trial
- Immune infiltration was restricted to cardiac and skeletal muscle
- PD-L1 was expressed on the membranous surface of injured myocytes and on infiltrating CD8+ T and histiocytes from the inflamed myocardium
- PD-L1 expression in affected cardiac tissue was 10 times as high as in nondiseased smooth muscle and five times as high as that in affected skeletal muscle